Beta Blockers and Fitness Training - British Heart Fou...

British Heart Foundation
12,178 members7,568 posts

Beta Blockers and Fitness Training

I've be fortunate in that I'm managing to be able to carry out quite a bit of fitness training but the Docs are now pushing me to go onto Beta Blockers. I didn't react well to them years ago. Wondering does anyone use them and manage to carry on with a good level of fitness training ?

20 Replies
oldestnewest

It probably depends on what level of effort you are putting into your exercise / training. In what way didn’t you react well to beta blockers previously? The idea behind prescribing beta blockers is to limit your heart function, so this will likely limit your maximum exercise level. Bisoprolol seems to be the medication most often prescribed (it works well for me), but alternatives are available if this can’t be tolerated.

1 like
Reply

Thanks for the reply, to be honest I turned into a Zombie, couldn't stay awake, no energy etc the last time I used them and I did try different brands. At the moment I run on a regular basis, use light weights etc and walk a lot. Are you managing to exercise well ?

Reply

I've heard that some people are totally knocked for six by bisoprolol; the dosage has to be increased slowly, with the body acclimatising to each increase. Perhaps I'm lucky, but I really have no great problem. When exercising, I've found that once I'm over an initial threshold I'm fine. However, this may be relevant only to my specific condition. One thing I've discovered in these forums is that we are all different

1 like
Reply

Agreed , we're all different I just like to have a few ideas to look at if you know what I mean.

Reply

I’ve seen Nebivolol suggested as a possible alternative to Bisoprolol. I’m sure there are other options too. I hope you can find something that does the job without turning you into a zombie.

Reply

Hi Keep-it-ticking, sorry to hear you are joining the Bisop crowd.

As far as I can make out from some online research, those meds does not make friends easily, if not at all. If you take any other meds, check on "Drugs.com" for info on compatibility with other meds. I have been on Bisop since 2005, it's been a nightmare.

I work in the construction industry, and climbing stairs just about kills me. I suggest you do some online research, unless you have an unusually helpfull cardiologist/GP that will do the research. Like IanMK said, the meds are prescribed to lower your heart rate, and for a good reason, that your organ does not get taxed above 55 heart rate. Mine does not get above 90 when I go for my treadmill test. You are probably pushing 155-165 and I am surprised that you have a cardiac problem.

Good luck.

1 like
Reply

Thanks, I am very fortunate as I've had multiple stents and 4x CABG. Heart rate hit 170 whilst on a Parkrun at the weekend and I usually hit around 160 with resting around 55 -60 but angina is returning :(.

Reply

Sadly the fact you mention that angina is returning suggests all is not as it should be. Your heart is more important than the running!

1 like
Reply

You're sounding like my wife :) It's difficult trying to strike the right balance.

Reply

Depends partly what you’re taking it for. I took it for 8 years to manage SVT (high resting HR with bouts of super high tachycardia requiring adenosine to get it down again) and was fortunate in that other low bp for the duration and some fatigue for the first 3 months or so, I had no major side effects. I used to regularly go to the gym 4 times a week and do a full workout including weights, I just had to be careful with the effort I put in, as I’d very quickly find myself shooting up past 200bpm with my cardio. SVT is a different kettle of fish though to many of the conditions where beta-blockers are used.

1 like
Reply

Good to hear you're managing to keep working out and as you say your condition is different to mine .

Reply

I'm on 5mg Bisoprolol daily. Apart from getting tired relatively easily, day to day activities are pretty much normal. I sometimes get frustrated if I run a race or a park run and find my times are not as quick as pre CABG but that's just the runner in me. I am still genuinely thankful that I can still enjoy doing the things I used to do.

Reply

I too am on 5mg Bisoprolol daily and do not notice any side effects. I am exercising with the 10 minute brisk walk and 10,000 steps and, with the encouragement of the cardiologist, am about to start some swimming. No weightlifting, however, as not allowed with my heart failure!!

1 like
Reply

Sorry to hear about your heart failure but good to see you're still exercising.

Reply

Yes, heart failure is such a dreadful phrase but I am managing to live a pretty normal life with it! Not sure the exercising will be so appealing in the middle of winter but I am determined to persevere! Good luck with the medication.

1 like
Reply

Good attitude to have and I hope all goes as well as can be expected for you.

Reply

I’m on 2.5mg of bisoprolol and haven’t noticed much difference from before I started taking them. If anything, I’m a bit faster.

Short story, fit (ish) 34 year old, chest pains, 1 stent fitted to LAD, no heart attack. Do lots of cycling.

Before I was on the drugs my max HR was around 196bpm. When I was at rehab doing the exercise treadmill test they got it up to 190bpm. When I’m pushing it up hills on my bike I usually peak around 186bpm for a short while.

Of all the mess I’m now taking (5 daily) I’ve been lucky that I’ve not had any adverse effects

2 likes
Reply

Like the prospect of going faster :)

Reply

Another runner on BBs (2.5mg bisoprolol) with no side effects, was really worried when the cardio team prescribed them but so far (6months) i am able to continue my runs without any problem. The only difference i noticed that the resting HR has dropped from mid 50s to mid 40s and on occasions went down as low as 39 but so far no ill effects on my running.

1 like
Reply

That's good to hear.

Reply

You may also like...